Can I drink alcohol while taking antibiotics?
How ironclad is the rule about not drinking on anti-biotics? What are the side effects if I were to decide to do it?
You should always follow the prescription instructions associated with your prescription. Therefore, if your medication comes labeled with a warning against drinking alcoholic beverages while taking the antibiotic, then you should follow these instructions, as they are put there for your safety. If you are unsure, you should definitely speak to the doctor prescribing your antibiotics. There are many different types of antibiotics and they interact with alcohol in different ways. For example, there are some antibiotics that, when mixed with alcohol, are likely to cause very severe nausea and vomiting. In other cases, the combination of antibiotics and alcohol may increase your risk of damage to certain vital organs, such as your liver or your kidneys. Finally, in many cases, drinking alcohol may decrease the effectiveness of your antibiotic, which could mean that your infection for which you are being treated doesn't clear up. In short, don't drink any alcohol while on the antibiotic, and make sure to follow any other additional instructions that came with the prescription. If you have any other questions about your antibiotic prescription, or if you feel that you are having side effects from the antibiotic, or if you are not getting better quickly, then call your primary care doctor to ask for additional advice.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.